Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, September 17, 2021

September 17, 2021 · NWS OUN · 5 events in 1 county or zone

Convergence within a surface trough across western Oklahoma and Kansas lead to isolated thunderstorm development during the afternoon of the 17th, with a few severe wind gusts recorded in northwestern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Convergence within a surface trough across western Oklahoma and Kansas lead to isolated thunderstorm development during the afternoon of the 17th, with a few severe wind gusts recorded in northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 4:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 17, 4:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
538 PM CDT Fri Sep 17 2021

...New UPDATE, AVIATION...

.UPDATE...
Issued at 538 PM CDT Fri Sep 17 2021

Minor update to re-shape precipitation probabilities through the
evening. The forecast remains on track. See below for details on
potential for locally strong/severe wind gusts with convection
through evening.

BRB

&&

.MESOSCALE UPDATE FOR THUNDERSTORMS...
Issued at 406 PM CDT Fri Sep 17 2021

Day cloud phase RGB shows glaciation increasing over the last hour
in southwest Kansas, between the Oklahoma state line and Dodge
City. Echos are radar have increased in this area, but mature
convection/lightning hasn't been observed yet. A continued upward
trend is expected and quasi-organized convective clusters may move
south-southeast out of Kansas into northwest Oklahoma toward early
evening immediately head of the front. Most HREF CAM members
represent this fairly well, we think. Thermodynamics in the hail
growth zone are not all that favorable for large hail, so the
primary concern will be strong to locally damaging wind gusts. A
deeply mixed BL and fairly sizable theta-e differential in the
vertical will support this. Some dry entrainment may aid in the
formation of stronger downbursts as well. The wind threat should
diminish by mid-late evening, and echos on radar should gradually
decrease into the night.

BRB

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 135 PM CDT Fri Sep 17 2021

A weak mid-level low will continue to move out of the forecast area
this afternoon. In its wake, a surface cold front is expected to
move into parts of NW OK later this evening. With a warm and well-
mixed boundary layer, and sufficient low-level lapse rates, there
will be plenty of instability ahead of this boundary. A few showers
and thunderstorms, some of which could be strong to marginally
severe, should move into parts of western and northwestern OK later
this evening along the front. Organized severe storms are not likely
owing to weak shear. These showers and storms should dissapate later
in the overnight hours and early tomorrow morning.

Temperatures this afternoon and tomorrow afternoon will be into
lower 90s across the area. Surface dewpoints should linger around
the mid 60s, so it could feel muggy outside especially if there is
prolonged exposure under the sun. Winds will continue to back this
evening and evenutally become northerly tomorrow.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 135 PM CDT Fri Sep 17 2021

Most recent model runs have settled on a morning to midday Tuesday
time frame for the mid-upper trough axis to cross the area. This is
faster than earlier runs, but the trend seems to have stabilized.
Spaghetti plots show some difference but the spread has narrowed.
Regardless of residual minor timing differences, it does appear that
the front which will have already moved through most if not all of
the area by around sunrise Tuesday, bringing stronger northerly
winds and cooler temperatures (nearly 20 degrees cooler than pre-
frontal air mass). Instability will be weak, but with frontal
forcing may be enough for a few thunderstorms, as well as perhaps
some anafrontal light precip early Tuesday. Veering flow and
building mid-level heights should cause temperatures to rise to near
normal the latter part of the week into the following weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM CDT Fri Sep 17 2021

VFR conditions are likely to continue. There is a low probability
of IFR stratus briefly late tonight through early morning at WWR,
and possibly CSM behind the front. WWR also may experience a
shower or storm through at mid-late evening, with a lower
probability at CSM. Otherwise generally light easterly winds may
vary slightly complicating choice of runways through the TAF
period.

&&

.UPPER AIR...
Issued at 228 PM CDT Tue Sep 14 2021

No Upper Air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  67  90  67 /  10   0   0   0
Hobart OK         94  66  93  66 /  20  20   0   0
Wichita Falls TX  94  67  93  67 /  20   0   0   0
Gage OK           93  64  89  64 /  30  40   0   0
Ponca City OK     92  66  91  66 /  10  10   0   0
Durant OK         91  68  91  68 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....12
AVIATION...12
Hazardous weather outlook, Sep 17, 3:44 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
444 PM CDT Fri Sep 17 2021

OKZ004>048-050>052-TXZ083>090-182145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
444 PM CDT Fri Sep 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few thunderstorms are expected through this evening across
western Oklahoma and portions of western north Texas. There will
be sufficient instability for a few strong to marginally severe
storms, with up to 60 mph wind gusts as the primary hazard. Small
hail will also be possible under some of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There will be another chance for thunderstorms Monday night
through Tuesday across portions of central Oklahoma. Severe
storms will be unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 4:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
554 PM CDT Fri Sep 17 2021

OKZ004-172330-
Harper OK-
554 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Harper
County through 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Englewood, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Harper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 10000 3700 9993 3700 9975 3693 9976
      3682 9987
TIME...MOT...LOC 2254Z 294DEG 10KT 3697 9988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Sep 17, 5:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
630 PM CDT Fri Sep 17 2021

OKZ004-180000-
Harper OK-
630 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Harper
County through 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Englewood, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Harper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9974 3690 9978 3682 9987 3689 10000
      3700 10000
TIME...MOT...LOC 2329Z 298DEG 8KT 3695 9987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harper

When
September 17, 6:00 PM CST
Where
Harper County, 3.45 mi N of Rosston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.860, -99.930

Thunderstorm Wind, Harper

When
September 17, 6:00 PM CST
Where
Harper County, 3.45 mi N of Rosston
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.860, -99.930

Back window blown out of a vehicle and multiple power lines downed.

Thunderstorm Wind, Harper

When
September 17, 6:00 PM CST
Where
Harper County, 2.76 mi N of Rosston
Measured
75 kt (86 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.850, -99.930

Thunderstorm Wind, Harper

When
September 17, 6:00 PM CST
Where
Harper County, 4.15 mi N of Rosston
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.870, -99.930

Estimated severe wind gust.

Thunderstorm Wind, Harper

When
September 17, 6:40 PM CST
Where
Harper County, 1.49 mi NNE of Laverne
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
36.730, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985039, 985040, 985041, 985042, 985043.